Dr. Fred Unuigbokha, a medical expert, believes that abusing paracetamol can harm the liver and lead to hepatitis, a condition characterized by liver inflammation.
On Thursday, the resident medical practitioner said this on Nigerian Info 99.3 FM’s Morning Crossfire show.
The doctor, who was speaking about the high rate of hepatitis in Nigeria, said that acetaminophen, also known as paracetamol, can be harmful to the liver if used “beyond a certain dose.”
Unuigbokha cautioned that long-term use of the painkiller can have unfavorable consequences.
“You could have a problem with your liver if you take a very high dose acutely, especially if you already have a problem with your liver.
“So, you can take this high dose that other people have been taking and are getting away with and you might not get away with it,” he said.
He went on to say that paracetamol could harm the liver without causing any symptoms, but that if other factors are present, the effects could lead to hepatitis.
Non-infectious causes of hepatitis include drugs like paracetamol. According to the doctor, alcohol is one of the non-infectious causes of the condition.
The doctor went on to say that people should not take medications indiscriminately just because they have access to them.
“People actually do not know that they do not just wake up and put any drug into their mouths because they have access to it.
“This is why we are vying for drug regulation. People do not know that paracetamol is a drug that can actually damage your liver,” Dr. Unuigbokhai said.
By Olutayo Olusanya